MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG SCREW TAP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LAG SCREW TAP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71674009
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an internal fixation surgery, x-rays showed that a tooth from the lag screw tap fractured and was in the patient.The broken tooth was retrieved from patient during the same surgery, using a pair of kocher and hemostat.The procedure was resumed after a non-significant delay using the same device.No further consequences were reported.
 
Additional Manufacturer Narrative
Internal complaint number: (b)(4).
 
Additional Manufacturer Narrative
Additional information: g2, d9.H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the teeth on the tip of the device are broken off.The pieces were not returned.The device shows signs of extensive wear and use.The clinical/medical investigation concluded that definitive contributing clinical factors cannot be concluded based on the limited information provided.Since the foreign body was reportedly successfully removed during a non-significant delay without patient injury, no further patient impact would be anticipated due to the event.A device history records review was not performed for this event since based on the device evaluation; no manufacturing, packaging or labelling defects were associated with the reported failure.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.E1: initial reporter name and address.

Brand Name
LAG SCREW TAP
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18461340
Report Number1020279-2024-00032
Device Sequence Number16915984
Product Code HSB
UDI-Device Identifier03596010560490
UDI-Public03596010560490
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number71674009
Device Lot Number06DHU0020
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2023
Supplement Date Received by Manufacturer07/02/2024
Initial Report FDA Received Date01/07/2024
Supplement Report FDA Received Date07/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown